Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2017, 9:33 PM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 9:33 PM CDT (02:33 UTC)
- Expired
- May 18, 2017, 10:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:35 PM CDT | HAIL 1 | Platte City, MO | |
| May 18, 9:38 PM CDT | HAIL 1 | 2 S Platte City, MO | N HIGHWAY AND 136TH |
| May 18, 9:39 PM CDT | HAIL 0.75 | 4 Nnw Weatherby Lake, MO | OBSERVED AT KMCI |
| May 18, 9:55 PM CDT | HAIL 1.75 | Smithville, MO | |
| May 18, 9:56 PM CDT | HAIL 1 | Smithville, MO | BUCKETS OF HAIL WERE FALLING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WUUS53 KEAX 190233
SVREAX
MOC047-049-165-190300-
/O.NEW.KEAX.SV.W.0066.170519T0233Z-170519T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT THU MAY 18 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in west central Missouri...
Southwestern Clinton County in northwestern Missouri...
Northeastern Platte County in west central Missouri...
* Until 1000 PM CDT
* At 931 PM CDT, a severe thunderstorm was located near Weatherby
Lake, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Smithville, Platte City, Trimble, Edgerton, Dearborn,
Camden Point, Ferrelview, Tracy, Ridgely, Kansas City Intl Arpt and
Hoover.
This includes the following highways...
Interstate 29 between mile markers 9 and 29.
Interstate 435 between mile markers 28 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
and west central Missouri.
LAT...LON 3924 9461 3932 9484 3953 9478 3951 9448
TIME...MOT...LOC 0231Z 199DEG 25KT 3927 9474
HAIL...1.25IN
WIND...60MPH
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 18, 6:35 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017
.Discussion...
Issued at 232 PM CDT THU MAY 18 2017
A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.
A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.
The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.
Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.
The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017
Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for MOZ011>014-020>023-028>031-037>039-043>045-053-054.
&&
Discussion...Welsh
Aviation...BarhamHazardous weather outlook, May 18, 4:30 AM CDT, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Thu May 18 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Thu May 18 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely this evening into the early overnight hours across the outlook area. These storms may be strong to severe, and may be capable of producing strong straight- line winds, hail, and a few brief tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is possible Friday evening through early Saturday morning. A few storms could become strong to severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 18, 8:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL BONNER SPRINGS 39.06N 94.88W
05/18/2017 E1.00 INCH WYANDOTTE KS PUBLIC
&&
LAFLINLocal storm report, May 18, 9:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 N EDWARDSVILLE 39.14N 94.81W
05/18/2017 E1.75 INCH WYANDOTTE KS PUBLIC
&&
SGRANALocal storm report, May 18, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 4 NNW OLATHE 38.94N 94.85W
05/18/2017 M1.00 INCH JOHNSON KS PUBLIC
&&
SGRANALocal storm report, May 18, 9:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 2 NNW MAYWOOD 39.16N 94.82W
05/18/2017 E1.25 INCH WYANDOTTE KS BROADCAST MEDIA
COVERING THE GROUND
&&
LAFLINLocal storm report, May 18, 9:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
925 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 5 WNW PARKVILLE 39.23N 94.76W
05/18/2017 M1.25 INCH PLATTE MO TRAINED SPOTTER
&&
SGRANALocal storm report, May 18, 9:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL WEATHERBY LAKE 39.24N 94.70W
05/18/2017 M1.00 INCH PLATTE MO PUBLIC
&&
SGRANAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 30 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 48 min |
| May 18, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 40 min |
| May 18, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton | 35 min |
| May 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 29 min |
| May 18, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte, Ray | 45 min |
| May 18, 10:43 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 47 min |
| May 19, 12:15 AM CDT | Special Weather Statement | EAX | Chariton | 45 min |
| May 19, 1:43 AM CDT | Special Weather Statement | EAX | Henry | 17 min |
| May 19, 9:49 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| May 19, 9:49 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 72 hr |
| May 19, 9:49 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| May 19, 9:49 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 3 days |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Chariton, Macon | 4 days |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 70 hr |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 3 days |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Linn, Livingston | 5 days |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 24 hr |
| May 19, 9:56 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 24 hr |
| May 19, 9:58 AM CDT | River Flood Warning | EAX | Ray | 67 hr |
| May 19, 9:58 AM CDT | River Flood Warning | EAX | Carroll | 3 days |
| May 19, 9:59 AM CDT | River Flood Warning | EAX | Cooper | 59 hr |
| May 19, 9:59 AM CDT | River Flood Warning | EAX | Howard | 55 hr |
| May 19, 9:59 AM CDT | River Flood Warning | EAX | Cooper | 66 hr |
| May 19, 10:01 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| May 19, 10:01 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 19, 10:01 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 19, 10:07 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 5 days |
| May 19, 10:07 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 6 days |
| May 19, 10:07 AM CDT | River Flood Warning | EAX | Cooper, Howard | 5 days |
| May 19, 4:58 PM CDT | Special Weather Statement | EAX | Randolph | 32 min |
| May 19, 5:21 PM CDT | Special Weather Statement | EAX | Saline | 24 min |
| May 19, 5:55 PM CDT | Special Weather Statement | EAX | Cooper | 20 min |
| May 19, 6:13 PM CDT | Special Weather Statement | EAX | Cooper | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.